Intelence Stevens Johnson Syndrome Warning Added in Canada
Health Canada has issued a warning to Canadian health care professionals about serious and potentially fatal skin reactions that can occur as a side effect of Intelence, including Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and erythema multiforme.
Similar Intelence Stevens-Johnson syndrome warnings were issued in late August by the FDA in the United States for the HIV drug. While Intelence labeling already included information on hypersensitivity and skin reactions, both agencies have decided that stronger warnings are necessary due to the number and severity of reactions identified in post-marketing reports.
Intelence (etravirine) was approved by the FDA in January 2008 for use in combination with other drugs to treat HIV or AIDS. It is manufactured by Tibotec Therapeutics, a subsidiary of Johnson & Johnson.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Stevens-Johnson syndrome (SJS) is a severe skin reaction that is known to occur as a side effect of several medications. It is highly debilitating and causes the skin to burn from the inside out, producing blisters, severe rashes and the skin may begin to seperate from the body. When the skin lesions affect more than 30% of the body, the condition is referred to as Toxic Epidermal Necrolysis (TEN). Treatment in a hospital Intensive Care Unit (ICU) or Burn Unit is often required, and the conditions can be fatal in many cases.
In an August letter sent by Tibotec to health care professionals, the company warned that one patient has died from TEN, which is the more severe version of SJS, and one other has been seriously injured. A third patient reportedly developed SJS and suffered liver failure after beginning Intelence treatment. As a result, doctors have been cautioned to stop treatment immediately if patients show signs of skin hypersensitivity or severe skin reactions.
According to Health Canada and Tibotec, 1.3% of subjects developed severe rashes when using Intelence and 2% of HIV patients had to stop using the medication due to rashes. The rashes tended to occur during the first six weeks of Intelence therapy.
Health Canada warns that users should stop using Intelence if they see any signs or symptoms of severe skin reaction or hypersensitivity, including rashes, fever, general malaise, fatigue, muscle or joint aches, blisters, oral lesions, conjunctivitis, facial edema, hepatitis or eosinophilia. The agency warns that a delay in stopping Intelence treatment after a severe rash has developed could be fatal.
"*" indicates required fields
More Top Stories
Bard claims two cases selected for the third and fourth bellwether trials are no longer representative of the litigation due to the plaintiffs' worsening injuries and need for additional surgeries due to their failed hernia mesh products.
More than 775 Exactech lawsuits have been filed in federal and state courts as parties work toward a plan for bellwether early test trials.
A federal judge has announced he will soon begin remanding 3M earplug lawsuits back to their originating districts for trials over claims of veteran hearing loss.